Living with High-Risk C-Diff and Preventing Re-Infection

Posted by Faithwalker007 (Renee) @faithwalker007, Feb 13, 2021

My name is Renee or Faithwalker007 for those who may have met me in the Chronic Pain, Neuropathy, Addiction, and other groups having to do with CRPS type 2. I am a chronic C. Difficile patient with 5 cases of C. difficile infectious colitis under my belt. The antibiotic that I’m at now to treat it is Vancomycin. I’m at the stage of recovered, but HIGH-RISK. I guess at any time another flare can hit depending on the circumstances— hospital visit, exposure to community source (the initial cause,) illness requiring antibiotic treatment, etc.
My main issue is persuading OTHERS like nurses, doctors… to exercise PREVENTION MEASURES if I need any procedures which was a contributive cause to my last and worst case.
Does anyone else have problems like this? I have nobody to talk to about this. The subject is awkward since c diff is not exactly considered a subject for dinner time or casual conversation.

Interested in more discussions like this? Go to the Infectious Diseases Support Group.

@subie

What probiotics do you tske

Jump to this post

I just take a generic probiotic. Walmart brand. I also drink Clearlax (Walmart) every am (powder) and midday I eat 4-6 fiber gummies for helping to creating bulk snd helping me regulate my bowel. It’s been a little over 2years since my surgery and I have to still make sure I have fiber, stay hydrated and exercise daily. Life in my “new” normal!

REPLY
@virgo1952

Hi Faithwalker007. Yeah. Getting C diff is not fun. Not sure of your c diff back story. I became infected after my colon re-section. I believe I got this bacterial infection while in the hospital, but the symptoms were so similar to my surgery/re-section post healing, the Dr did not order the test for 2 1/2 months after I came home. (By then, I was sending daily emails). I was unaware of the fact that I was in a high risk group (no info or conversation). I finally was tested (positive) and given two rounds of strong antibiotics. Since then, I am aware of the signs and have learned to document, document, document. Hopefully, I will never have to contact this Dr again regarding a possible infection. I know I am lucky to not have reoccurring infections. I am good with adding pre and probiotics (food and supplements) to my diet so I have good bacteria. I wish I had more info to share. Like me, you may get more info from the members than your medical provider. It really helped me figure out what was going on and who I should talk to. Take care. virgo52.

Jump to this post

What probotic do you take?

REPLY

Hello, Renee. I'm Barbara. May I share my experience of c. dif with you. It all seemed to have begun with UTIs treated with antibiotics to the point that after fosfomycin I developed c. dif. I did take vancomycin but it recurred. My urologist claimed that a pessary was not being changed often enough; urology had a protocol for once a month and the gynecologist's office for every 12 weeks. The gynecologist has agreed to change the pessary every six weeks, and the urologist to not treat me with antibiotics unless necessary. After getting my last booster I ended up in the ER a second time with severe stomach pain; I was diagnosed with diverticulitis. The same medicine, Dificid, was first choice and this time I spent the $l,200 with Medicare D to purchase that prescription. It worked very well; yesterday I saw the digestive health PA who gave me some diets to study and follow. I learned two things: that a trauma l center can get lab results on c. dif within an evening, and that one can have in place an application with Merck for complimentary purchase of Dificid. I was advised by the digestive health PA that next time I require an antibiotic to ask the urologist to prescribe vancomycin along with the antibiotic for a UTI. I hope some part of this labored story may be relevant and helpful to you. It was a very challenging time, and I lost 15 pounds in the process. I hope we both can avoid a recurrence of it!

REPLY

I read your comments with interest. I'm Jerry. I have a long history of trying to kill a UTI including hospitalizations, intravenous in rehab and at home etc. I am resistant to most antibiotics but bactrim which at full strength made me sick (off to the ER). Anyway I have been on a low dose of bactrim for months which I seem to tolerate. Anyway now comes C Diff most likely because of the long term use of an antibiotic which killed all the good stuff and allowed C Diff to become an issue. I have been prescribed vancomycin which I haven't taken yet.
Do I understand that you will take vancomycin along with a UTI antibotic at the same time? This seems almost contradictory. Please let me know if my understanding is correct. many thanks

REPLY
@cece55

Hello Colleen,

I'd like to comment on what I am doing as far as prevention for my episode of c-diff. Thank you for bringing me into the conversation. I had 10 days of Vanacomycin from my Mayo GI and was very nervous about a relapse. Mentally, I was a basket case. My GI was great and reassured me of the options that were out there, especially that Mayo was on the cutting edge of treatments for c-diff. He calmed me down. It has been two months since my diagnosis. I developed c-diff after taking Clindomycin. They need to take that drug off of the market.

I take two Florastor capsultes daily. One in the morning and one at night. I never miss. I also changed my diet. I eat totally dairy free and gluten free. I have found great substitutes for the foods that I used to eat in these categories. I also do not eat any processed foods to the best of my ability. Basically, I eat whole, fresh foods. I also have cut out sugar. Do I cheat? Yes. 🙂 Everyone needs a treat now and then but I really stick to this diet. It works for me.

I am praying that my episode was a one time occurrence for me. All my doctors are aware of the fact that I have had c-diff. I don't know what will happen if I need to go on an antibiotic. But I do know that the worry can be as bad as the infection so I am trying my best to just move forward and enjoy my life.

Blessings to all of you and stay safe,
CeCe 55

Jump to this post

Your read your story. Interesting. I too had just one episode of C-diff back in 2011 (ten days of Amoxicillin from my dentist). I was in the hospital (in Florida) for a week and the hospital started giving me Florastor. In hospital they started antibiotic therapy. When I was released, my GI gave me a ten day dose of vancomycin (compound medication form). I have been c-diff free since then. I have not taken any oral antibiotics since then and tell all my doctors about it. Fortunately, there has been no need for oral antibiotics, but I wonder about what I should do if a need arises. I kept up the Florastor, but eventually reduced and only take it if I have diarrhea. I am already an ongoing patient at Mayo so am glad to hear they are up-to-date. Just read that they have great AI colonoscopy.

REPLY
Please sign in or register to post a reply.